South Carolina, 2005

Hail in South Carolina, May 15, 2005

May 15, 2005 · NWS ILM · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 15, 1:30 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, May 15, 1:30 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT SUN MAY 15 2005

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
DEWPOINTS IN THE 60S ALONG WITH MODERATE INSTABILITY EXISTS ACROSS
THE FORECAST AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS HAVE
FIRED ACROSS THE CENTRAL CAROLINAS...SOME OF WHICH MAY BECOME STRONG
TO SEVERE DURING THE AFTERNOON INTO THE EARLY EVENING AS THEY MOVE
NORTHEAST. A SEVERE TSTM WATCH IS IN EFFECT FOR THE ENTIRE ILM CWA
UNTIL 9AM...EXCLUDING THE MARINE AREAS WHERE SMALLER SCALE
SUBSIDENCE AND COOLER WATERS SHOULD PREVENT CONVECTIVE DEVELOPMENT
(A DIFFERENT STORY FARTHER OFFSHORE). AN IMPULSE NOTED CROSSING INTO
SC FROM GA WILL CONTINUE TO DRIFT OVER THE REGION AND THE POSITION
OF UPPER JET WILL LEAD TO INCREASED DIFFLUENCE THROUGH THIS EVENING.

THE COLD FRONT WILL SLOW TO A CRAWL AS IT MOVES ACROSS THE FORECAST
AREA OVERNIGHT...THEN STALL ALONG THE COAST MONDAY MORNING. THE MAIN
AREA OF UPWARD VERTICAL VELOCITIES WILL SHIFT OFF THE COAST DURING
MONDAY MORNING. STILL HELD ONTO A SMALL POP MAINLY ALONG THE EASTERN
HALF FOR MONDAY WITH THE FRONT IN THE AREA. TEMPERATURES WILL BE
HELD IN THE 70S MONDAY GIVEN THE CLOUD COVER. DURING TUESDAY THE
NAM/GFS INDICATE A SHORT WAVE MOVING ACROSS THE CAROLINAS AND
QUASI-STATIONARY FRONT IN THE VICINITY THINK CHANCE POPS WILL WORK
FINE.

&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
UPPER LOW WILL PERSIST OVER SOUTHEAST CANADA/NEW ENGLAND WEDNESDAY
THROUGH FRIDAY WHICH WILL FORCE THE NEXT UPPER LOW DROPPING ACROSS
THE PLAINS TO THE LOWER MS VALLEY DURING FRIDAY PER THE GFS
SOLUTION. THIS APPEARS TO BE VASTLY DIFFERENT FROM YESTERDAY/S RUN
THUS CONFIDENCE CONTINUES TO BE LOW. IF THE BACKDOOR FRONT PUSHES
FARTHER SOUTH THEN THE OPERATIONAL GFS MAXIMUM TEMPERATURES ARE
LIKELY TOO HIGH TOWARD THE END OF THE WEEK.

&&

.MARINE...
A COLD FRONT WILL CONTINUE TO SLOWLY PROGRESS TOWARD THE COAST
TONIGHT...STALLING IN THE VICINITY OF THE COAST MONDAY AND TUESDAY.
A WAVE OF LOW PRESSURE WILL TRACK ACROSS THE AREA ALONG THIS
FRONT...EVENTUALLY PUSHING IT SOUTH OF THE WATERS TUESDAY NIGHT.
HIGH PRESSURE WILL MOVE OFF THE COAST NORTH OF THE AREA...ALLOWING
FOR A SOUTHERLY RETURN FLOW TO REDEVELOP BY THURSDAY. A BACKDOOR
COLD FRONT COULD AFFECT THE AREA LATE IN THE WEEK. WIND FIELDS ARE
OVERALL UNIMPRESSIVE THROUGH THE WEEK...AND WILL CAP WIND SPEEDS AT
15 KT FOR THE MOST PART THROUGH THE FORECAST PERIOD. WAVEWATCH III
SEAS APPEAR FAIRLY REASONABLE AND ONLY MINOR ADJUSTMENTS MADE.

&&

.AVIATION...
EXPECT VFR CONDITIONS EXCEPT IN TSRA.  BEST SHOT FOR CONVECTION IS
LATE THIS AFTERNOON INTO EARLY EVENING FOR KFLO...AND THRU THE
EVENING HOURS IN THE COASTAL TERMINALS.  EXPECT CIGS TO REMAIN VFR
BUT VIS WILL DROP TO BORDERLINE IFR/MVFR WITH ANY STORMS.  LIGHT
WINDS OVERNITE INTO SUN MORNING WITH THE FRONT BASICALLY STALLING
OUT...BUT CLOUD COVER SHOULD BE SUFFICIENT TO PRECLUDE FOG
DEVELOPMENT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT/LONG TERM...PFAFF
MARINE...JAQ
AVIATION...RAS
Hazardous weather outlook, May 15, 12:54 PM EST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
154 PM EDT SUN MAY 15 2005

AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-160900-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-
GEORGETOWN-
154 PM EDT SUN MAY 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH
CAROLINA...SOUTHEAST NORTH CAROLINA

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA UNTIL 9 PM EDT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT AND SHOULD BEGIN TO AFFECT AREAS ALONG AND
WEST OF THE INTERSTATE 95 CORRIDOR BY MID TO LATE AFTERNOON. THE
STORMS WILL THEN SLOWLY PROGRESS EAST TOWARD THE COAST LATE THIS
AFTERNOON AND THIS EVENING.

ANY THUNDERSTORMS THAT BECOME SEVERE WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS OVER 60 MPH...AND ALTHOUGH TO A LOWER
PROBABILITY...HAIL GREATER THAN THE SIZE OF A PENNY. FREQUENT CLOUD
TO GROUND LIGHTNING AND HEAVY DOWNPOURS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON THROUGH THIS EVENING.

JAQ

In the hours before

Special weather statement, May 15, 12:03 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
103 PM EDT SUN MAY 15 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-151915-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
103 PM EDT SUN MAY 15 2005

...SEVERE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON THROUGH THIS
EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT AND SHOULD BEGIN TO AFFECT AREAS ALONG AND
WEST OF THE INTERSTATE 95 CORRIDOR BY MID TO LATE AFTERNOON. THE
STORMS WILL THEN SLOWLY PROGRESS EAST TOWARD THE COAST LATE THIS
AFTERNOON AND THIS EVENING.

THE WARM AND MOIST CONDITIONS IN PLACE ACROSS SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA WILL PRODUCE ENOUGH
INSTABILITY IN THE ATMOSPHERE TO ALLOW SOME OF THESE STORMS TO
BECOME STRONG OR SEVERE. AS A RESULT...THE STORM PREDICTION CENTER
HAS PLACED THE AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. ANY
THUNDERSTORMS THAT BECOME SEVERE WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS OVER 60 MPH...AND ALTHOUGH TO A LOWER
PROBABILITY...HAIL GREATER THAN THE SIZE OF A PENNY. FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS WILL ALSO BE
POSSIBLE.

ALL CONCERNED PARTIES...ESPECIALLY THOSE VENTURING OUTSIDE THIS
AFTERNOON AND THIS EVENING...SHOULD REMAIN ALERT TO THE WEATHER
CONDITIONS. LISTEN TO NOAA WEATHER RADIO OR VISIT THE NATIONAL
WEATHER SERVICE IN WILMINGTON ON THE INTERNET AT
HTTP://WEATHER.GOV/ILM FOR THE LATEST INFORMATION...INCLUDING
POSSIBLE SEVERE WEATHER WATCHES...WARNINGS...AND STATEMENTS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
THROUGH THIS EVENING.

JAQ
Special weather statement, May 15, 12:03 PM EST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON NC
103 PM EDT SUN MAY 15 2005

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-151915-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
103 PM EDT SUN MAY 15 2005

...SEVERE THUNDERSTORMS POSSIBLE LATER THIS AFTERNOON THROUGH THIS
EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT AND SHOULD BEGIN TO AFFECT AREAS ALONG AND
WEST OF THE INTERSTATE 95 CORRIDOR BY MID TO LATE AFTERNOON. THE
STORMS WILL THEN SLOWLY PROGRESS EAST TOWARD THE COAST LATE THIS
AFTERNOON AND THIS EVENING.

THE WARM AND MOIST CONDITIONS IN PLACE ACROSS SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA WILL PRODUCE ENOUGH
INSTABILITY IN THE ATMOSPHERE TO ALLOW SOME OF THESE STORMS TO
BECOME STRONG OR SEVERE. AS A RESULT...THE STORM PREDICTION CENTER
HAS PLACED THE AREA UNDER A SLIGHT RISK FOR SEVERE WEATHER. ANY
THUNDERSTORMS THAT BECOME SEVERE WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WIND GUSTS OVER 60 MPH...AND ALTHOUGH TO A LOWER
PROBABILITY...HAIL GREATER THAN THE SIZE OF A PENNY. FREQUENT
CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS WILL ALSO BE
POSSIBLE.

ALL CONCERNED PARTIES...ESPECIALLY THOSE VENTURING OUTSIDE THIS
AFTERNOON AND THIS EVENING...SHOULD REMAIN ALERT TO THE WEATHER
CONDITIONS. LISTEN TO NOAA WEATHER RADIO OR VISIT THE NATIONAL
WEATHER SERVICE IN WILMINGTON ON THE INTERNET AT
HTTP://WEATHER.GOV/ILM FOR THE LATEST INFORMATION...INCLUDING
POSSIBLE SEVERE WEATHER WATCHES...WARNINGS...AND STATEMENTS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON
THROUGH THIS EVENING.

JAQ
Special weather statement, May 15, 12:40 PM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
140 PM EDT SUN MAY 15 2005

NCZ087-096>097-099>101-SCZ017-023>024-032>034-039-046-
160100-
BLADEN-BRUNSWICK-COLUMBUS-NEW HANOVER-PENDER-ROBESON-DARLINGTON-
DILLON-FLORENCE-GEORGETOWN-HORRY-MARION-MARLBORO-WILLIAMSBURG-
140 PM EDT SUN MAY 15 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
279 IN EFFECT UNTIL 9 PM EDT FOR THE FOLLOWING AREA...

IN NORTH CAROLINA THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHEAST NORTH CAROLINA

BLADEN... BRUNSWICK... COLUMBUS...
NEW HANOVER... PENDER... ROBESON...

IN SOUTH CAROLINA THIS WATCH INCLUDES 8 COUNTIES

IN NORTHEAST SOUTH CAROLINA

DARLINGTON... DILLON... FLORENCE...
GEORGETOWN... HORRY... MARION...
MARLBORO... WILLIAMSBURG...

THIS INCLUDES THE CITIES OF...FLORENCE...WHITEVILLE...
GEORGETOWN...CONWAY...MYRTLE BEACH...MARION...LUMBERTON...
BURGAW...SURF CITY...BENNETTSVILLE...KINGSTREE...WILMINGTON...
WRIGHTSVILLE BEACH...DARLINGTON...DILLON...LELAND...
SHALLOTTE AND ELIZABETHTOWN.

JAQ
Special weather statement, May 15, 4:04 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
504 PM EDT SUN MAY 15 2005

NCZ087-SCZ017-023-024-032-033-039-152215-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
INCLUDING THE CITIES OF...LUMBERTON...BENNETTSVILLE...
DARLINGTON...DILLON...FLORENCE...MARION...KINGSTREE
504 PM EDT SUN MAY 15 2005

...STRONG THUNDERSTORMS WILL BRING HAIL AND HEAVY RAIN...

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR MCCOLL...
SOUTHWEST BETWEEN DARLINGTON AND FLORENCE...AND ALONG INTERSTATE
95 SOUTH OF TIMMONSVILLE...WILL MOVE EAST NORTHEAST THROUGH 6 PM.
HEAVY RAINFALL IN EXCESS OF AN INCH PER HOUR...AND HAIL CAN BE
EXPECTED AS THE STORMS MOVE TOWARD LUMBERTON...MARION...AND
EFFINGHAM. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...SO
RESIDENTS SHOULD BE ALERT TO CHANGING WEATHER CONDITIONS...AND
MONITOR ALL HAZARDS NOAA WEATHER RADIO FOR THE LATEST INFORMATION
AND POSSIBLE WARNINGS.

RAS

The radar

The Columbia radar (KCAE), 124 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Williamsburg

When
May 15, 5:32 PM EST
Where
Williamsburg County, Lane
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.517, -79.883

Golfball size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2005Every state in 2005This day in weather historyWarnings in South Carolina, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449002.